If you’re an adult with ADHD, medications can help a lot. They can help your focus and have a feeling of control.
But for many people, these perks come with a price — side effects. Most of the time, they’re mild and fade after a few weeks or months of treatment. But that’s not true for everyone.
Here’s a look at possible side effects and tips to relieve them.
Side Effects of Stimulant Medications
Most people treat their ADHD with stimulant medicines, but some take non-stimulants.
Both types have similar side effects:
- Dry Mouth
- Loss of Appetite
- Trouble sleeping
Tips to Reduce the Side Effects of ADHD Medications
There are simple things you can do to make taking these medications less of a problem.
- Dizziness. Sometimes, dizzy spells can be a sign that you’re taking too much medication. Check with your doctor. They might also want to check your blood pressure.
- Dry mouth. Drink plenty of fluids, and use lozenges to keep your mouth moist.
- Headaches. You might get them after you take your medication on an empty stomach, or if you’re dehydrated. Sometimes they come on as the medicine wears off. Your doctor may be able to help by tweaking when you take your drug.
- Loss of appetite. Some drugs can make you not want to eat much. But don’t skip meals. That can lead to low blood sugar, and that may make it harder to focus. Instead, eat several small meals a day, rather than three bigger ones. Eat dinner later in the evening, after the effects of your medication have worn off. You may feel hungry then. Sometimes the worse appetite leads to weight loss. It’s usually just a small amount, but tell your doctor if you think you’re losing too much weight.
- Moodiness. Some people find that their medications make them tense and cranky. Like most ADHD drug side effects, this may fade in time. If your moodiness is bothering you, ask your doctor about adjusting the dose or changing your medication.
- Nausea. Take your medicine with food to lower your odds of feeling queasy. If you’re supposed to take it in the morning and you’re not a breakfast person, you may want to find something you can eat anyway.
- Tics are repeated movements or sounds that you make without meaning to. ADHD medications don’t cause tics, but they can sometimes bring out underlying ones — maybe tics you had in childhood will come back. Usually these fade over time, but talk to your doctor if they don’t go away.
- Trouble sleeping. Some ADHD medications can rev you up and make it hard to fall asleep. Take your medication earlier in the day, so it wears off well before bedtime. If you’re on a long-acting stimulant, you could ask your doctor about trying a short-acting one, where the effects will fade more quickly. Limit or avoid caffeine, too. Turn off your TV, computers, and phones an hour or so before going to bed, and take time to relax.
Please follow and like us: